Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 110, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 23, 2019, 6:41 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2019, 6:41 PM MST (01:41 UTC)
- Expired
- Sep 23, 2019, 7:03 PM MST
- In force
- 22 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
547
WUUS55 KTWC 240141
SVRTWC
AZC019-023-240230-
/O.NEW.KTWC.SV.W.0110.190924T0141Z-190924T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
641 PM MST Mon Sep 23 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pima County in southeastern Arizona...
Northwestern Santa Cruz County in southeastern Arizona...
* Until 730 PM MST.
* At 640 PM MST, a severe thunderstorm was located 7 miles south of
Arivaca, or 19 miles southwest of Tubac, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tubac, Arivaca, Tumacacori, Amado, Arivaca Lake and Ruby.
This includes Interstate 19 between mile markers 14 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3144 11141 3145 11142 3181 11118 3155 11090
3139 11127
TIME...MOT...LOC 0140Z 225DEG 21KT 3148 11133
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
450 WWUS55 KTWC 240154 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 654 PM MST Mon Sep 23 2019 AZC019-023-240230- /O.CON.KTWC.SV.W.0110.000000T0000Z-190924T0230Z/ Pima-Santa Cruz- 654 PM MST Mon Sep 23 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES... At 654 PM MST, a severe thunderstorm was located near Arivaca, or 11 miles west of Tubac, moving northeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tubac, Arivaca, Tumacacori, Amado, Arivaca Lake and Ruby. This includes Interstate 19 between mile markers 15 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3154 11136 3181 11118 3155 11090 3144 11120 TIME...MOT...LOC 0154Z 228DEG 25KT 3155 11123 HAIL...0.88IN WIND...60MPH $$ JRM
021
WWUS55 KTWC 240203
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Sep 23 2019
AZC019-023-240212-
/O.CAN.KTWC.SV.W.0110.000000T0000Z-190924T0230Z/
Pima-Santa Cruz-
703 PM MST Mon Sep 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3154 11136 3181 11118 3155 11090 3144 11120
TIME...MOT...LOC 0201Z 225DEG 21KT 3159 11119
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:50 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 23, 2:50 PM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 PM MST Mon Sep 23 2019 .SYNOPSIS...Showers and scattered thunderstorms will develop across the area overnight and continue through much of Tuesday with local severe storms possible through the evening. Local areas of heavy rain is expected late tonight through Tuesday morning with local flooding possible. After a break in the rain late Tuesday into early Wednesday another round of potentially heavy rain is possible late Wednesday into Wednesday night. Drier weather is then forecast this weekend. && .DISCUSSION...We currently have an air mass over the forecast that is primed and ready for convection with abundant, high levels of moisture, instability and wind shear. Despite this, the convection across our area is rather lazy at the moment. Current mesoanalysis shows the upper level forcing that is needed to make use of this energy remains to our north leaving our area in area of unfavorable vertical motion. However, that area of lift is expected to sag to the south through the evening hours bringing about the threat for thunderstorm development this evening. Will also be watching outflow boundaries moving south from the strong/severe thunderstorms to our north. If we can get the convective initiation going, storm development will be rapid with a potential for storms to quickly evolve into rotating storms due to the shear aloft. That convection would be isolated to scattered through at least midnight with isolated flooding possible until then. Then eyes turn toward late tonight through early to mid afternoon Tuesday. As the upper low continues to sag to the south tonight our area comes into favorable dynamics with plenty of moisture available. All convective allowing models and most larger scale models are pointing to more widespread heavier rains developing after midnight tonight across large parts of southeast Arizona, basically the area covered by our Flash Flood Watch. What it is looking like is repetitive bands of moderate to heavy showers with embedded thunderstorms through this period of time. Confidence is increasing for this to occur for areas east of Sells including the Tucson metro area. There is potential for flash flood warnings to be issued before dawn with impacts during the morning commute and continuing through the remainder of the morning if this potentially significant scenario develops as it looks like it could. An upper low pressure center this deep, at this time of year, with access to tropical moisture is a rare event and will need to be watched carefully as things can develop quickly as was witnessed early this morning east of Phoenix. The showers and thunderstorms will diminish Tuesday evening with a relatively quiet/dry period Tuesday night into Wednesday morning. By Wednesday morning the upper low should have settled down over northern Baja (pretty amazing for September) with southerly flow across southern Arizona and a deep tap into tropical moisture, and our area should be in the favored NE quadrant of the upper low. Wednesday afternoon well into Wednesday night a north-south oriented rain band should develop in this scenario which will set up over a location and linger, which is a set up for a relatively narrow band (less than 100 miles) of heavy rain over an 8-12 hour period. The problem is where will that sets up as under the band flooding is a threat while outside of that band just scattered showers or storms. Models have varied that band from the central portion of the forecast area (eastern Pima/Santa Cruz) to the western portion (western/central Pima county). It all depends on the final position of the upper low so stay tuned to forecast updates over the next day or two. At this time the best bet is for the central part of the forecast area west to central Pima county. The upper low will be slow to leave Thursday into Friday but at that point the convection should be more scattered and less of a threat. It will remain cool through this entire week into the early part of the weekend. For the weekend we should be dry, however we will remain in a "troughy" pattern keeping us a bit on the cooler side. && .AVIATION...Valid through 25/00Z. Isolated to scattered TSRA/SHRA becoming more widespread through the evening/overnight hours and continuing thru Tuesday. Some storms could be strong to severe with hail and strong wind gusts. Ceilings will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional IFR ceilings in and around thunderstorms. SFC wind generally less than 12 kts, favoring a SWLY/WLY direction thru 24/03Z and variable in direction at other times. Wind gusts to 40+ kts near TSRA and with any thunderstorm outflow boundaries. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms becoming widespread tonight into Tuesday ahead of a low pressure system. Locally heavy rainfall and strong thunderstorm outflows will be possible. Scattered showers and thunderstorms will then continue Wednesday into Thursday as the upper low moves east. Dry conditions are then expected Friday through the coming weekend. 20-foot winds will be terrain driven and less than 15 mph, except in the vicinity of thunderstorms where strong, gusty and erratic winds will be possible. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MST this evening through Tuesday evening for Azz501-504-507>509-511>515. Flash Flood Watch through Tuesday evening for Azz501-505-506. && PUBLIC...Cerniglia AVIATION....Zell FIRE WEATHER...Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Sep 23, 3:41 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM DUST STORM ELOY 32.75N 111.55W
09/23/2019 PINAL AZ PUBLIC
DRIVER MOVING THROUGH THE ELOY AREA REPORTS
DENSE DUST IN THE AREA. ROUGHLY 10 FEET OF
VISIBILITY ESTIMATED.
&&
MPSpecial weather statement, Sep 23, 6:01 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
601 PM MST Mon Sep 23 2019
AZZ502>504-515-240145-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
601 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
645 PM MST...
At 600 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Saguaro National Park West to
near Kitt Peak. Individual storm movement moving northeast around 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, Three
Points, Tucson Estates, Saguaro National Park West, Kitt Peak,
Valencia West, Picture Rocks, San Pedro, Pan Tak and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3238 11098 3215 11110 3188 11132 3196 11163
3221 11149 3233 11140
TIME...MOT...LOC 0100Z 276DEG 5KT 3227 11133 3198 11152
JRMSpecial weather statement, Sep 23, 6:40 PM MST, 1 minute before
Special Weather Statement National Weather Service Tucson AZ 640 PM MST Mon Sep 23 2019 AZZ504>506-514-240215- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 640 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 715 PM MST... At 640 PM MST, Doppler radar was tracking a strong thunderstorm over Marana, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Catalina, Oro Valley, Marana, Oracle, Casas Adobes, Saddlebrooke, Avra Valley, Tortolita, Catalina State Park, Saguaro National Park West, Picture Rocks, Campo Bonito, Dove Mountain, Oracle Junction and Biosphere 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 800 PM MST for southeastern Arizona. LAT...LON 3226 11117 3241 11134 3278 11094 3254 11069 TIME...MOT...LOC 0140Z 228DEG 34KT 3242 11113 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Sep 23, 6:40 PM MST | Special Weather Statement | TWC | Pinal | 35 min |
| Sep 23, 7:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 23, 7:30 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 23, 7:55 PM MST | Special Weather Statement | TWC | 35 min | |
| Sep 23, 8:25 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Sep 23, 8:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Sep 23, 8:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Sep 23, 9:09 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 23, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Sep 23, 9:21 PM MST | Tornado Warning | TWC | Cochise, Graham | 24 min |
| Sep 23, 9:25 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 50 min |
| Sep 23, 9:54 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 23, 10:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Sep 23, 11:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Sep 24, 12:06 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Sep 24, 1:12 AM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Sep 24, 1:27 AM MST | Special Weather Statement | TWC | 48 min | |
| Sep 24, 1:40 AM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Sep 24, 2:18 AM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Sep 24, 2:20 AM MST | Special Weather Statement | TWC | Pima | 55 min |
| Sep 24, 2:22 AM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 24, 2:29 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 24, 2:46 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 24, 3:07 AM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Sep 24, 3:08 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 24, 3:20 AM MST | Special Weather Statement | TWC | Pima | 55 min |
| Sep 24, 3:21 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Sep 24, 3:38 AM MST | Severe Thunderstorm Warning | TWC | Pima | 67 min |
| Sep 24, 3:53 AM MST | Special Weather Statement | TWC | Pima | 52 min |
| Sep 24, 4:00 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 24, 5:04 AM MST | Special Weather Statement | TWC | Pima | 41 min |
| Sep 24, 7:20 AM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Sep 24, 7:36 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 114 min |
| Sep 24, 8:09 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 24, 8:14 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 24, 8:52 AM MST | Special Weather Statement | TWC | Pima | 38 min |
| Sep 24, 9:06 AM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Sep 24, 9:16 AM MST | Tornado Warning | TWC | Pima | 29 min |
| Sep 24, 9:44 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 24, 10:20 AM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Sep 24, 11:07 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 24, 11:59 AM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Sep 24, 12:06 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Sep 24, 3:25 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 35 hr |
| Sep 24, 4:38 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.